Acetaminophen Hepatotoxicity: Potentiation by Isoniazid

Research output: Contribution to journalArticlepeer-review

70 Scopus citations

Abstract

Potentiation of acetaminophen hepatotoxicity has previously been associated with a history of alcohol abuse. Presented here is the case of a 21‐yr‐old Philippino female with rapidly deteriorating hepatic functions. She had been on isoniazid, 300 mg daily, as prophylaxis against tuberculosis due to a positive tuberculin skin test. She took 3.25 g of acetaminophen for abdominal cramping and subsequently had rapid deterioration of liver function manifested by prolongation of the prothrombin time, elevated ammonia, marked elevation of transaminases, and hyperbilirubinemia. Over the course of 1 wk, these values essentially normalized and she was discharged. Isoniazid induces the cytochrome P‐450 system, resulting in increased metabolism of acetaminophen, formation of toxic metabolites, depletion of glutathione stores, and subsequent hepatocellular injury. Patients on isoniazid should use caution when taking acetaminophen since the potentially hepatotoxic effects may be amplified due to induction of the cytochrome P‐450 system.

Original languageEnglish
Pages (from-to)590-592
Number of pages3
JournalThe American journal of gastroenterology
Volume88
Issue number4
DOIs
StatePublished - Apr 1993

Fingerprint

Dive into the research topics of 'Acetaminophen Hepatotoxicity: Potentiation by Isoniazid'. Together they form a unique fingerprint.

Cite this